Alert archive / New Mexico / Special Weather Statements in 2017

Special Weather Statement, NWS Albuquerque, NM

July 1, 2017Torrance County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Jul 1, 2017, 6:03 PM MDT for Torrance County, New Mexico. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2017, 6:03 PM MDT (00:03 UTC)
Expired
Jul 1, 2017, 6:30 PM MDT
In force
27 min
Issued by
NWS Albuquerque, NM

County Torrance County, NM

The radar

The Albuquerque radar (KABX), 101 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2017-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2017-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
3465 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

656 
WWUS85 KABQ 020003
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
603 PM MDT SAT JUL 1 2017
 
NMZ524-020030-
South Central Highlands-
603 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SOCORRO AND
SOUTHWESTERN TORRANCE COUNTIES UNTIL 630 PM MDT...

At 603 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Abo, or 33 miles northeast of Socorro, moving east at
20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gran Quivira.

&&

LAT...LON 3413 10666 3430 10667 3447 10616 3446 10615
      3448 10614 3449 10612 3449 10610 3450 10608
      3411 10603
TIME...MOT...LOC 0003Z 261DEG 19KT 3427 10638 

$$

Shoemake

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jul 1, 5:44 PM MDT, 19 minutes earlier.

Area forecast discussion, Jul 1, 5:44 PM MDT, 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
544 PM MDT Sat Jul 1 2017

.AVIATION...
00Z TAF CYCLE
Showers and thunderstorms expected to continue through this evening
across central and eastern areas, perhaps lasting past midnight on
the eastern plains. Some strong to severe storms will continue to be
possible with large hail, gusty downburst winds, and heavy downpours
temporarily dropping ceilings/visibility to MVFR. A TEMPO group for
either SHRA or TSRA for a couple of hours this evening in all TAFs
except KGUP and KFMN. Confidence is low that widespread low stratus
clouds will develop overnight, but isolated spots are possible
especially in the east. Showers and thunderstorms expected again
Sunday afternoon, mainly south of I-40 and east of I-25. CHJ

&&

.PREV DISCUSSION...339 PM MDT Sat Jul 1 2017...
.SYNOPSIS...
A moist and unstable air mass will support scattered to numerous
thunderstorms east of the Rio Grande Valley through late evening
including another round of severe storms, especially on the eastern
plains. Going into Sunday and Independence Day, drier air and
strengthening high pressure aloft will lead to fewer storms with the
more favored areas east of the central mountain chain as well as the
southwest high terrain. Strong high pressure aloft is then expected
to center over the Four Corners region by Wednesday and remain just
north of the state through the end of next week.

&&

.DISCUSSION...
Deep, moist convection as far west as the southeast slopes of the
Chuskas as of early afternoon, with several impressive updrafts
already evident along and just east of the Divide as well as along
the Sangres and immediate east slopes. Last night's easterly push was
perhaps a bit more robust than what models indicated. In any event,
atmosphere is primed to support another round of isolated/scattered
severe storms east of the Divide and especially east of the RGV as
the afternoon progresses and well into the evening with severe
impacts likely for areas that were devastated by damaging hail/70+
mph winds less than 24 hours ago. Uncapped mixed layer CAPE values
generally 2000-3000 J/kg across the east and generally 1000-1500
J/kg between the Divide and central valley corridor. Mid- level
westerlies are not quite as strong as they were 24 hours ago but even
so effective bulk shear sufficient to support rotating
updrafts/large hail with high likelihood of large, severe clusters
organizing on the high plains as cold pool dynamics come into play
during the evening. Storm motions should be slightly slower than
Friday PM and if the latest HRRR shows most severe threat ending by
11pm.

Not much change to previous thinking or forecast going into the first
week of July. 500mb ridge centered along the Borderland with broad
westerly flow in place. Models suggest a weak shortwave dropping
southeast out of the Colorado Rockies Sunday afternoon/evening that
may boost coverage for NC/NE areas going into the second half of
Sunday. 500mb Four Corners high then begins process of strengthening
and shift northward Monday/Tuesday eventually shifting just north of
the state by mid/late week. An extended period of northeast to
southwest or east to west flow aloft anticipated. kj

&&

.FIRE WEATHER...
Scattered to numerous showers and thunderstorms are taking shape
over northern New Mexico, and look to be gradually blossoming over
central parts of the state as well. An active evening of storms is
expected as this activity rolls eastward into the plains with some
cells producing hefty downpours, large hail, and gusty outflow
winds. Overall, prevailing winds have been trying to veer mostly
southerly with a bit of a convergent line hovering near or just west
of the Continental Divide: drier south southwest winds to the west
of this line with more moist south southeast winds on the east. This
has been a focus for storms early this afternoon, but they should
fill in east of it as the afternoon and evening wears on. Lowest
humidity is found west of this convergent line in far western zones
of NM where RH has dropped to less than 15 percent. After storms
settle and move out of NM tonight, excellent RH recovery is expected
to grace the eastern half of the state while the far western zones
observe poor RH recoveries.

Into Sunday, high pressure will start to jog northward with surface
winds responding by turning more westerly. This will dry out the
dewpoints some, not enough to fully eliminate storm potential, but
coverage will certainly dwindle compared to today. Some dry storms
will also be possible, especially in the west central to
southwestern mountain zones. Prevailing wind speeds will be light to
moderate Sunday afternoon, but any storm outflows (especially drier
storms) will be capable of hurling out very strong gusts. RH will
range from less than 10 percent in the far west up toward 25 percent
in the far eastern zones while temperatures climb back up to, if not
slightly above average. Instability will be prevalent with high
Haines indices of 5 to 6 across the forecast area.

Through next week high pressure will continue to build northward
over the Rockies. Through this time, low layer moisture will be
attempting to slosh farther west into NM. It should inch westward
each day, encompassing much of the east by mid week when a couple of
back door fronts aid. Some diffuse mid to upper level subtropical
moisture will also attempt to come over the southwestern mountains,
keeping a low chance for storms going.

52

&&

.AVIATION...
18Z TAF CYCLE
Active shower and thunderstorm pattern is expected across northern
and central New Mexico today and this evening. The focus would seem
to be along the central mountain chain initially before storms roll
eastward into the plains this evening. Secondarily storms should also
develop over portions of the Continental Divide and toward the Jemez
mountains. Some strong to severe storms will be possible with large
hail, gusty downburst winds, and heavy downpours temporarily dropping
ceilings/visibility. Confidence is low that widespread low stratus
clouds will develop overnight, but some isolated spots are possible.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 1, 4:58 AM MDT, 13 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
458 AM MDT Sat Jul 1 2017

NMZ501>540-021100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
458 AM MDT Sat Jul 1 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms along the east slopes
of the central mountains extending eastward across the eastern
plains this afternoon and evening. The main threat will be strong
winds and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time. However...weather can
change very rapidly. Always use the latest forecasts...watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required across the east due to the
potential of severe weather this afternoon into this evening.

50

In the hours before

Local storm report, Jul 1, 5:14 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
514 PM MDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             SAN IGNACIO             35.77N 105.35W
07/01/2017  E1.00 INCH       SAN MIGUEL         NM   PUBLIC

            TREE DAMAGE

&&

EVENT NUMBER ABQ1702097

DAK
Special weather statement, Jul 1, 5:18 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
518 PM MDT SAT JUL 1 2017

NMZ518-522-523-012345-
Santa Fe Metro Area-Central Highlands-Estancia Valley-
518 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA FE COUNTY
UNTIL 545 PM MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cedar Grove, or 13 miles north of Moriarty, moving southeast at 10
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Stanley and Cedar Grove.

This includes Highway 285 between Mile Markers 268 and 269.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3527 10579 3503 10592 3513 10613 3519 10611
      3519 10610 3522 10608 3524 10607 3529 10607
TIME...MOT...LOC 2318Z 293DEG 9KT 3520 10607

Shoemake
Special weather statement, Jul 1, 5:27 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
527 PM MDT SAT JUL 1 2017

NMZ512-515-523-529-020000-
Northeast Highlands-West Slopes Sangre de Cristo Mountains-East
Slopes Sangre de Cristo Mountains-Central Highlands-
527 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL COUNTY
UNTIL 600 PM MDT...

At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Ribera, or 20 miles southwest of Las Vegas, moving
northeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Tecolote, Ribera, South San Ysidro, North San Ysidro, San Pablo and
Lower Colonias.

This includes Interstate 25 between Mile Markers 310 and 326.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3546 10528 3533 10551 3546 10567 3560 10552
      3560 10550 3562 10549
TIME...MOT...LOC 2327Z 224DEG 6KT 3545 10553

34
Special weather statement, Jul 1, 5:30 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
530 PM MDT SAT JUL 1 2017

NMZ522-523-020000-
Central Highlands-Estancia Valley-
530 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TORRANCE COUNTY UNTIL 600
PM MDT...

At 530 PM MDT, Doppler radar was tracking a strong thunderstorm near
Estancia, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Estancia.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3463 10601 3476 10608 3493 10579 3471 10567
TIME...MOT...LOC 2330Z 243DEG 14KT 3474 10598

34
Special weather statement, Jul 1, 5:45 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
545 PM MDT SAT JUL 1 2017

NMZ533-020015-
Guadalupe County-
545 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GUADALUPE COUNTY
UNTIL 615 PM MDT...

At 545 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Pastura, or 14 miles north of Vaughn, moving east at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pastura and Pintada.

This includes Interstate 40 between Mile Markers 254 and 262.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3471 10521 3487 10527 3504 10491 3476 10479
TIME...MOT...LOC 2345Z 251DEG 21KT 3481 10516

34
Special weather statement, Jul 1, 6:03 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
603 PM MDT SAT JUL 1 2017

NMZ524-020030-
South Central Highlands-
603 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SOCORRO AND
SOUTHWESTERN TORRANCE COUNTIES UNTIL 630 PM MDT...

At 603 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Abo, or 33 miles northeast of Socorro, moving east at
20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gran Quivira.

&&

LAT...LON 3413 10666 3430 10667 3447 10616 3446 10615
      3448 10614 3449 10612 3449 10610 3450 10608
      3411 10603
TIME...MOT...LOC 0003Z 261DEG 19KT 3427 10638

Shoemake

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:05 PM MDTAreal Flood AdvisoryABQMora, San Miguel115 min
Jul 1, 6:05 PM MDTSpecial Weather StatementABQ25 min
Jul 1, 6:11 PM MDTSpecial Weather StatementABQSan Miguel19 min
Jul 1, 6:14 PM MDTSpecial Weather StatementABQSanta Fe16 min
Jul 1, 6:22 PM MDTSevere Thunderstorm WarningABQGuadalupe, Quay, San Miguel38 min
Jul 1, 6:39 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel28 min
Jul 1, 6:58 PM MDTSevere Thunderstorm WarningABQGuadalupe, Quay, San Miguel47 min
Jul 1, 7:14 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel, Torrance91 min
Jul 1, 7:17 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt43 min
Jul 1, 7:44 PM MDTSevere Thunderstorm WarningABQGuadalupe, Quay, San Miguel46 min
Jul 1, 7:46 PM MDTSpecial Weather StatementABQQuay29 min
Jul 1, 7:48 PM MDTSpecial Weather StatementABQDe Baca27 min
Jul 1, 7:57 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt35 min
Jul 1, 8:20 PM MDTSpecial Weather StatementABQQuay25 min
Jul 1, 8:31 PM MDTSpecial Weather StatementABQCurry29 min
Jul 1, 8:37 PM MDTSpecial Weather StatementABQChaves23 min
Jul 1, 8:38 PM MDTSpecial Weather StatementABQRoosevelt37 min
Jul 1, 8:39 PM MDTAreal Flood AdvisoryABQQuay96 min
Jul 1, 9:01 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt31 min
Jul 1, 9:06 PM MDTSpecial Weather StatementABQ39 min
Jul 1, 9:35 PM MDTSevere Thunderstorm WarningABQRoosevelt25 min
Jul 1, 9:46 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt44 min
Jul 1, 10:03 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt42 min
Jul 1, 10:12 PM MDTSevere Thunderstorm WarningABQLincoln18 min
Jul 1, 10:41 PM MDTSpecial Weather StatementABQChaves34 min
Jul 1, 10:58 PM MDTSpecial Weather StatementABQChaves32 min
Jul 2, 1:59 PM MDTSpecial Weather StatementABQ31 min
Jul 2, 2:05 PM MDTSevere Thunderstorm WarningABQLincoln19 min
Jul 2, 2:39 PM MDTSpecial Weather StatementABQUnion36 min
Jul 2, 2:52 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln38 min
Jul 2, 3:13 PM MDTSpecial Weather StatementABQUnion32 min
Jul 2, 3:24 PM MDTSevere Thunderstorm WarningABQUnion29 min
Jul 2, 3:40 PM MDTSpecial Weather StatementABQUnion35 min
Jul 2, 4:06 PM MDTSpecial Weather StatementABQSocorro24 min

Nearby

Special Weather Statements in New Mexico, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.